Alert archive / California / Flash Flood Warnings in 2008
Flash Flood Warning 41, NWS Las Vegas, NV
NWS Las Vegas, NV issued this flash flood warning at Aug 5, 2008, 6:28 PM PDT for San Bernardino County, California; Clark County, Nevada. It was in force for 90 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 5, 2008, 6:28 PM PDT (01:28 UTC)
- Expired
- Aug 5, 2008, 7:58 PM PDT
- In force
- 90 min
- Issued by
- NWS Las Vegas, NV
- Area
- Storm-based polygon
- Flood severity
- None
Counties San Bernardino County, CA, Clark County, NV
The radar
The Las Vegas radar (KESX), 76 km from the middle of the area, began a volume at 01:28 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Mercury/Desert R, NV (KDRA), launched 00:00Z, 1.5 hours before the alert went out and 212 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 163 J/kg
- Mixed-layer CIN
- -66 J/kg
- Mixed-layer LCL
- 2958 m above ground
- 0-6 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- 63 m²/s²
- 0-3 km storm-relative helicity
- 69 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS55 KVEF 060128
FFWVEF
CAC071-NVC003-060430-
/O.NEW.KVEF.FF.W.0041.080806T0128Z-080806T0430Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE LAS VEGAS NV
628 PM PDT TUE AUG 5 2008
THE NATIONAL WEATHER SERVICE IN LAS VEGAS HAS ISSUED A
* FLASH FLOOD WARNING FOR...
EAST CENTRAL SAN BERNARDINO COUNTY IN SOUTHEAST CALIFORNIA...
EXTREME SOUTH CENTRAL CLARK COUNTY IN SOUTHERN NEVADA...
* UNTIL 930 PM PDT.
* AT 619 PM PDT...VERY HEAVY RAIN WAS INDICATED FROM A
THUNDERSTORM 8 MILES SOUTHWEST OF LAUGHLIN. THE STORM
HAS BEEN NEARLY STATIONARY FOR THE PAST HOUR.
* OTHER LOCATIONS IMPACTED INCLUDE...NEEDLES HIGHWAY BETWEEN LAUGHLIN
AND NEEDLES.
MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO
AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE USUALLY
DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS POWERFUL
ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING FLOODED
ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.
IN DESERT TERRAIN THERE ARE HUNDREDS OF LOW WATER CROSSINGS WHICH ARE
POTENTIALLY DANGEROUS IN HEAVY RAIN. DO NOT ATTEMPT TO TRAVEL ACROSS
FLOODED ROADS. TURN AROUND...DONT DROWN. FIND ALTERNATE ROUTES.
LAT...LON 3517 11464 3503 11465 3496 11464 3490 11464
3490 11473 3520 11471
$$
PIERCE3 follow-up statements
000
WGUS75 KVEF 060150
FFSVEF
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE LAS VEGAS NV
650 PM PDT TUE AUG 5 2008
CAC071-NVC003-060430-
/O.CON.KVEF.FF.W.0041.000000T0000Z-080806T0430Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
SAN BERNARDINO CA-CLARK NV-
650 PM PDT TUE AUG 5 2008
...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 930 PM PDT FOR
EXTREME SOUTH CENTRAL CLARK AND EAST CENTRAL SAN BERNARDINO
COUNTIES...
AT 645 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE THUNDERSTORMS PRODUCING VERY HEAVY RAIN OVER THE WARNED
AREA. THE MOST ACTIVE THUNDERSTORMS ARE BETWEEN INTERSTATE 40 AND
THE COLORADO RIVER IN WESTERN MOHAVE COUNTY AND IN PARTICULAR NEAR
THE OATMAN AREA. RADAR ESTIMATES THESE STORMS ARE PRODUCING AROUND
AN INCH OF RAIN PER HOUR AS ARE RAIN GAUGES THE STORMS PASS OVER.
MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO
AREAS WHERE WATER COVERS THE ROADWAY. FLOOD WATERS ARE USUALLY DEEPER
THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS POWERFUL ENOUGH
TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING FLOODED ROADS MAKE
THE SMART CHOICE...TURN AROUND...DONT DROWN.
LAT...LON 3517 11464 3503 11465 3496 11464 3490 11464
3490 11473 3520 11471
$$
JACQUES000
WGUS75 KVEF 060200 CCA
FFSVEF
FLASH FLOOD STATEMENT...CORRECTED
NATIONAL WEATHER SERVICE LAS VEGAS NV
700 PM PDT TUE AUG 5 2008
CAC071-NVC003-060430-
/O.COR.KVEF.FF.W.0041.000000T0000Z-080806T0430Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
SAN BERNARDINO CA-CLARK NV-
700 PM PDT TUE AUG 5 2008
...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 930 PM PDT FOR
EXTREME SOUTH CENTRAL CLARK AND EAST CENTRAL SAN BERNARDINO
COUNTIES...
AT 645 PM PDT...RADAR CONTINUED TO INDICATE THUNDERSTORMS PRODUCING
VERY HEAVY RAIN OVER THE WARNED AREA. RADAR ESTIMATES THAT BETWEEN
1.50 AND 2.00 INCHES OF RAIN HAD FALLEN JUST WEST OF THE NEEDLES
HIGHWAY NEAR THE NEVADA/CALIFORNIA STATE LINE.
MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO
AREAS WHERE WATER COVERS THE ROADWAY. FLOOD WATERS ARE USUALLY DEEPER
THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS POWERFUL ENOUGH
TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING FLOODED ROADS MAKE
THE SMART CHOICE...TURN AROUND...DONT DROWN.
LAT...LON 3517 11464 3503 11465 3496 11464 3490 11464
3490 11473 3520 11471
$$
PIERCE000
WGUS75 KVEF 060258
FFSVEF
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE LAS VEGAS NV
758 PM PDT TUE AUG 5 2008
CAC071-NVC003-060304-
/O.CAN.KVEF.FF.W.0041.000000T0000Z-080806T0430Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
SAN BERNARDINO CA-CLARK NV-
758 PM PDT TUE AUG 5 2008
...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR EXTREME SOUTH
CENTRAL CLARK AND EAST CENTRAL SAN BERNARDINO COUNTIES...
LAW ENFORCEMENT AGENCIES IN NEVADA AND CALIFORNIA REPORT ONLY A
SMALL AMOUNT OF WATER CROSSING PORTIONS OF THE NEEDLES HIGHWAY
BETWEEN LAUGHLIN AND NEEDLES. THE FLASH FLOOD WARNING HAS BEEN
CANCELLED.
A FLOOD ADVISORY FOR MINOR FLOODING OF NORMALLY DRY WASHES...STREETS
AND LOW LYING AREAS REMAINS IN EFFECT FOR EXTREME SOUTHERN
CLARK...EXTREME EASTERN SAN BERNARDINO AND EXTREME WEST CENTRAL
MOHAVE COUNTIES UNTIL 9 PM PDT/MST.
LAT...LON 3517 11464 3503 11465 3496 11464 3490 11464
3490 11473 3520 11471
$$
PIERCEWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Las Vegas, NV wrote its last area forecast discussion before this flash flood warning went out at Aug 5, 2:40 PM PDT, 3 hours 48 minutes earlier.
Area forecast discussion, Aug 5, 2:40 PM PDT, 3 hours 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAS VEGAS NV
240 PM PDT TUE AUG 5 2008
.SYNOPSIS...A VERY MOIST AND UNSTABLE AIRMASS WILL REMAIN OVER THE
AREA THROUGH FRIDAY FOR SCATTERED...MAINLY AFTERNOON AND EVENING
THUNDERSTORMS. LOCALLY HEAVY RAIN WILL BE POSSIBLE FROM THESE
THUNDERSTORMS. DUE TO THE MOISTURE...DAYTIME TEMPERATURES WILL
GENERALLY BE NEAR TO SLIGHTLY BELOW NORMAL. A DRIER SOUTHWEST FLOW
IS FORECAST TO DEVELOP FOR THE WEEKEND WITH THUNDERSTORMS MAINLY
CONFINED TO NORTHWEST ARIZONA.
&&
.SHORT TERM...CONVECTION HAS FIRED AS EXPECTED MAINLY OVER THE
EASTERN HALF OF THE CWA. SO FAR THESE STORMS HAVE BEEN SLIGHTLY LESS
ORGANIZED THAT YESTERDAY...BUT IT LOOKS LIKE WE COULD SEE BETTER
ORGANIZATION LATER THIS AFTERNOON. 18Z RUC SHOWING BEST INSTABILITY
PUSHING THROUGH EASTERN SAN BERNARDINO AND INTO CLARK COUNTY AROUND
00Z AND MAINTAINING THROUGH 06Z. 18Z NAM/RUC SHOWING THE UPPER LEVEL
DISTURBANCE AROUND H2-H3 MB MOVING NORTHEAST THROUGH INYO AND INTO
NYE COUNTY BETWEEN 00Z AND 06Z. THIS WILL ALSO HELP TO KEEP
CONVECTION GOING THROUGH THE EARLY EVENING. MOIST AND UNSTABLE
CONDITIONS EXIST WEDNESDAY ACROSS THE AREA...BUT CURRENTLY NOT
SEEING ANY SIGNIFICANT TRIGGER. ALTHOUGH THIS COULD EASILY CHANGE
WITH ORGANIZED CONVECTION TO THE EAST. WILL HAVE TO WATCH AN AREA OF
VORTICITY OVER NORTHERN MEXICO WHICH IS TRIGGERING CONVECTION OVER
SOUTHERN ARIZONA AS IT SLOWLY WORKS NORTH. THE MODELS SLOWLY PULL IT
NORTHWEST INTO SOUTHERN CA BY WEDNESDAY AFTERNOON. WILL KEEP THE
FLASH FLOOD WATCH IN EFFECT UNTIL 10PM THIS EVENING.
&&
.LONG TERM...HIGH PRESSURE OVER THE FOUR CORNERS AND TROUGHING OFF
THE WEST COAST MAINTAINS A SOUTH TO SOUTHEASTERLY FLOW INTO THE AREA
THURSDAY AND FRIDAY. THE BEST CHANCE FOR STORMS WILL BE PRIMARILY
OVER THE EASTERN CWA BOTH DAYS BUT A PROGGED 50-60KT JET INTO THE
CENTRAL CALIFORNIA COAST COULD PROVIDE ENOUGH DYNAMICAL SUPPORT FOR
ISOLATED STORMS OVER THE NORTHERN TIER COUNTIES. TEMPS ON THURSDAY
AND FRIDAY WILL BE HEAVILY INFLUENCED BY AMOUNT OF LEFTOVER DEBRIS
CLOUD AND ALSO ON EARLY THUNDERSTORM DEVELOPMENT AND RESULTING
CIRRUS SHIELD EACH DAY. THE GFS AND ECMWF THEN SHOW A MORE SOUTHWEST
UPPER FLOW OVER THE WEEKEND WHICH SHOULD BEGIN TO LESSEN TSTORM
CHANCES AREAWIDE. HOWEVER...KEPT A MENTION OF STORMS IN THE EASTERN
AREAS TO ACCOUNT FOR PRE-MATURE MODEL DRYING TENDENCIES. WITH LESS
CLOUD COVER AND SHOWER ACTIVITY ANTICIPATED OVER THE WEEKEND AND
EARLY NEXT WEEK...TEMPERATURES SHOULD WARM BACK TO NEAR NORMAL
LEVELS.
&&
.AVIATION...FOR MCCARRAN...SCATTERED THUNDERSTORMS TO CONTINUE IN
AND AROUND THE LAS VEGAS VALLEY INTO THE EVENING WITH THE POTENTIAL
FOR HEAVY RAIN AND STRONG...GUSTY OUTFLOW WINDS THE PRIME IMPACTS.
THUNDERSTORMS ARE ALSO LIKELY TO BECOME MORE WIDESPREAD ALONG ALL
APPROACH CORRIDORS INTO MCCARRAN AS WELL.
FOR THE REST OF SOUTHERN NEVADA...NORTHWEST ARIZONA...AND SOUTHEAST
CALIFORNIA...THUNDERSTORMS HAVE AND WILL CONTINUE TO DEVELOP ACROSS
MUCH OF THE AREA THROUGH THIS EVENING WITH MOHAVE...CLARK...LINCOLN
AND SAN BERNARDINO COUNTIES THE MOST LIKELY AREAS. THE PRIMARY
CONCERNS WILL BE HEAVY RAIN THAT COULD LOWER VISIBILITY AT TIMES AND
STRONG...ERRATIC WINDS ASSOCIATED WITH TSTORMS OUTFLOW BOUNDARIES.
&&
.VEF WATCHES/WARNINGS/ADVISORIES...
NV...FLASH FLOOD WATCH UNTIL 10 PM PDT THIS EVENING FOR NVZ015>022.
AZ...FLASH FLOOD WATCH UNTIL 10 PM MST THIS EVENING FOR AZZ001>003-
036.
CA...FLASH FLOOD WATCH UNTIL 10 PM PDT THIS EVENING FOR CAZ522>527.
&&
GORELOW/SALMEN
HTTP://WEATHER.GOV/LASVEGASHazardous weather outlook, Aug 5, 6:29 AM PDT, 11 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LAS VEGAS NV 629 AM PDT TUE AUG 5 2008 AZZ001>003-036-CAZ519>527-NVZ014>022-060700- NORTHWEST PLATEAU-LOWER COLORADO RIVER VALLEY-NORTHWEST DESERTS- LAKE MEAD NATIONAL RECREATION AREA-EASTERN SIERRA SLOPES- OWENS VALLEY-WHITE MOUNTAINS OF INYO COUNTY- DEATH VALLEY NATIONAL PARK-WESTERN MOJAVE DESERT- EASTERN MOJAVE DESERT-MORONGO BASIN-CADIZ BASIN- SAN BERNARDINO COUNTY-UPPER COLORADO RIVER VALLEY- ESMERALDA AND CENTRAL NYE COUNTY-LINCOLN COUNTY- NORTHEAST CLARK COUNTY-WESTERN CLARK AND SOUTHERN NYE COUNTY- SHEEP RANGE-SPRING MOUNTAINS-LAS VEGAS VALLEY- SOUTHERN CLARK COUNTY- 629 AM PDT TUE AUG 5 2008 /629 AM MST TUE AUG 5 2008/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST ARIZONA...SOUTHEAST CALIFORNIA AND SOUTHERN NEVADA. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS WILL DEVELOP ACROSS SOUTHEAST NEVADA... NORTHWEST ARIZONA AND EASTERN SAN BERNARDINO COUNTY CALIFORNIA THIS AFTERNOON AND EVENING. HEAVY RAIN WILL BE POSSIBLE AND ISOLATED FLASH FLOODING WILL BE THE MAIN HAZARDOUS WEATHER THREAT IN THESE AREAS...THOUGH STRONG WIND GUSTS AND HAIL WILL ALSO BE POSSIBLE WITH A FEW STORMS. ISOLATED THUNDERSTORMS ARE EXPECTED OVER INYO COUNTY CALIFORNIA AND ADJOINING AREAS OF SOUTHWEST NEVADA. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY A MOIST AND UNSTABLE AIR MASS WILL REMAIN IN PLACE WEDNESDAY AND THURSDAY FOR CONTINUED THUNDERSTORMS MAINLY DURING THE AFTERNOON AND EVENING HOURS. ISOLATED FLASH FLOODING WILL CONTINUE TO BE THE MAIN HAZARDOUS WEATHER THREAT. DRIER SOUTHWEST FLOW IS FORECAST TO DEVELOP OVER SOUTHEAST CALIFORNIA AND SOUTHERN NEVADA FOR THE WEEKEND AND EARLY NEXT WEEK. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. ADAIR
In the hours before
Local storm report, Aug 5, 5:47 PM PDT, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
547 PM PDT TUE AUG 05 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0535 PM TSTM WND GST 4 ENE BULLHEAD CITY 35.18N 114.50W
08/05/2008 M54 MPH MOHAVE AZ TRAINED SPOTTER
WEATHER SPOTTER IN BULLHEAD CITY REPORTED A PEAK WIND
GUST AS AN OUTFLOW BOUNDARY MOVED THROUGH.
&&
BPIERCEThe office that day
Everything else NWS Las Vegas, NV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 5, 6:00 PM PDT | Areal Flood Advisory | VEF | San Bernardino | 3 hr |
| Aug 6, 12:35 PM PDT | Areal Flood Advisory | VEF | San Bernardino | 2 hr |
Nearby
Flash Flood Warnings in California, 2008Flash Flood Warnings in Nevada, 2008Every flash flood warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.